- Category: Others: Critical Care-Related Journals Others: Critical Care-Related Journals
- Last Updated: 09 May 2017 09 May 2017
Kroschinsky F, Stölzel F, von Bonin S, Beutel G, Kochanek M, Kiehl M, Schellongowski P; Intensive Care in Hematological and Oncological Patients (iCHOP) Collaborative Group..; Crit Care. 2017 Apr 14;21(1):89.
Pharmacological and cellular treatment of cancer is changing dramatically with benefits for patient outcome and comfort, but also with new toxicity profiles. The majority of adverse events can be classified as mild or moderate, but severe and life-threatening complications requiring ICU admission also occur. This review will focus on pathophysiology, symptoms, and management of these events based on the available literature.
While standard antineoplastic therapy is associated with immunosuppression and infections, some of the recent approaches induce overwhelming inflammation and autoimmunity. Cytokine-release syndrome (CRS) describes a complex of symptoms including fever, hypotension, and skin reactions as well as lab abnormalities. CRS may occur after the infusion of monoclonal or bispecific antibodies (MABs, BABs) targeting immune effectors and tumor cells and is a major concern in recipients of chimeric antigen receptor (CAR) modified T lymphocytes as well. BAB and CAR T-cell treatment may also be compromised by central nervous system (CNS) toxicities such as encephalopathy, cerebellar alteration, disturbed consciousness, or seizures. While CRS is known to be induced by exceedingly high levels of inflammatory cytokines, the pathophysiology of CNS events is still unclear. Treatment with antibodies against inhibiting immune checkpoints can lead to immune-related adverse events (IRAEs); colitis, diarrhea, and endocrine disorders are often the cause for ICU admissions.Respiratory distress is the main reason for ICU treatment in cancer patients and is attributable to infectious agents in most cases. In addition, some of the new drugs are reported to cause non-infectious lung complications. While drug-induced interstitial pneumonitis was observed in a substantial number of patients treated with phosphoinositol-3-kinase inhibitors, IRAEs may also affect the lungs.Inhibitors of angiogenetic pathways have increased the antineoplastic portfolio. However, vessel formation is also essential for regeneration and tissue repair. Therefore, severe vascular side effects, including thromboembolic events, gastrointestinal bleeding or perforation, hypertension, and congestive heart failure, compromise antitumor efficacy.The limited knowledge of the pathophysiology and management of life-threatening complications relating to new cancer drugs presents a need to provide ICU staff, oncologists, and organ specialists with evidence-based algorithms.